Chakraborty, D. orcid.org/0000-0003-0534-6417, Chalopin, J., Foucaud, F. et al. (1 more author) (2023) Isometric path complexity of graphs. In: Leroux, J., Lombardy, S. and Peleg, D., (eds.) 48th International Symposium on Mathematical Foundations of Computer Science (MFCS 2023). 48th International Symposium on Mathematical Foundations of Computer Science, 28 Aug - 01 Sep 2023, Bordeaux, France. Leibniz International Proceedings in Informatics (LIPIcs), 272 . Schloss Dagstuhl -- Leibniz-Zentrum fuer Informatik , 32:1-32:14. ISBN 978-3-95977-292-1
Abstract
A set S of isometric paths of a graph G is "v-rooted", where v is a vertex of G, if v is one of the end-vertices of all the isometric paths in S. The isometric path complexity of a graph G, denoted by ipco (G), is the minimum integer k such that there exists a vertex v ∈ V(G) satisfying the following property: the vertices of any isometric path P of G can be covered by k many v-rooted isometric paths. First, we provide an O(n² m)-time algorithm to compute the isometric path complexity of a graph with n vertices and m edges. Then we show that the isometric path complexity remains bounded for graphs in three seemingly unrelated graph classes, namely, hyperbolic graphs, (theta, prism, pyramid)-free graphs, and outerstring graphs. Hyperbolic graphs are extensively studied in Metric Graph Theory. The class of (theta, prism, pyramid)-free graphs are extensively studied in Structural Graph Theory, e.g. in the context of the Strong Perfect Graph Theorem. The class of outerstring graphs is studied in Geometric Graph Theory and Computational Geometry. Our results also show that the distance functions of these (structurally) different graph classes are more similar than previously thought. There is a direct algorithmic consequence of having small isometric path complexity. Specifically, using a result of Chakraborty et al. [ISAAC 2022], we show that if the isometric path complexity of a graph G is bounded by a constant k, then there exists a k-factor approximation algorithm for Isometric Path Cover, whose objective is to cover all vertices of a graph with a minimum number of isometric paths.
Metadata
Item Type: | Proceedings Paper |
---|---|
Authors/Creators: |
|
Editors: |
|
Copyright, Publisher and Additional Information: | © Dibyayan Chakraborty, Jérémie Chalopin, Florent Foucaud, and Yann Vaxès; licensed under Creative Commons License CC-BY 4.0 |
Keywords: | Shortest paths; Isometric path complexity; Hyperbolic graphs; Truemper Configurations; Outerstring graphs; Isometric Path Cover |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Engineering & Physical Sciences (Leeds) > School of Computing (Leeds) |
Depositing User: | Symplectic Publications |
Date Deposited: | 06 Oct 2023 09:12 |
Last Modified: | 17 May 2024 15:59 |
Status: | Published |
Publisher: | Schloss Dagstuhl -- Leibniz-Zentrum fuer Informatik |
Series Name: | Leibniz International Proceedings in Informatics (LIPIcs) |
Identification Number: | 10.4230/LIPIcs.MFCS.2023.32 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:202192 |